Kansas, 2010

Hail in Kansas, May 25, 2010

May 25, 2010 · NWS DDC · 1 event in 1 county or zone

A storm during the predawn hours produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A storm during the predawn hours produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 25, 1:39 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, May 25, 1:39 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 AM CDT TUE MAY 25 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE THIS PACKAGE IS WHEN TO DROP OR LOWER
POPS.

THE RUC AND NAM MODELS BOTH BRING MORE PRECIP UP FROM OKLAHOMA INTO
OUR EASTERN CWA TODAY.  SPC HAS PLACED ALL OUR CWA IN A SLIGHT
RISK, BUT THINK THE EASTERN 1/2 OF THE CWA IS UNDER A LARGER RISK
FOR HAIL DUE TO THE PERSISTENT SOUTH-SOUTHEAST FLOW ALOFT, IN THE
40KT RANGE AT 700MB.  THIS WILL KEEP DEEP LAYERED MOISTURE FLOWING
INTO AN AREA WITH NUMEROUS LEFT OVER BOUNDARIES FROM MONDAY'S
CONVECTION.  ALSO, A FRONT WILL MOVE NORTH INTO THE CWA THIS MORNING
AS A WARM FRONT, BUT NOT PUSH TOO FAR NORTH BEFORE STALLING OUT
ACROSS OUR CENTRAL CWA. WILL GO WITH 40 TO 50 POPS IN MY EAST TODAY,
AND 40 WEST. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL, AND
WILL COVER THIS IN THE HWO. LOWERED MAX TEMPS A LITTLE IN THE WEST,
DUE TO EXPECTED CLOUD COVER AND NOT MUCH WARM AIR ADVECTION. TONIGHT
WILL SEE SLOWLY FALLING TEMPERATURES DUE TO A SATURATED GROUND AND
THICK CLOUD COVER.  LOW TEMPS SHOULD RANGE FROM 57F IN THE FAR WEST
TO 65F IN OUR EXTREME SOUTHEAST.  THE NAM HAS 85OMB TEMPS PROGGED TO
BE IN THE 15C RANGE IN OUR NORTHWEST AND ONLY AS HIGH AS 17Z IN OUR
SOUTHEAST ZONES.  WILL HAVE TO CONTINUE 40 TO 50 POPS FOR TONIGHT AS
WELL, DUE TO A CONTINUED MOIST FLOW INTO A MARGINALLY UNSTABLE ZONE.
PROGGED SOUNDINGS FOR TONIGHT AT 06Z SHOW LI'S IN THE -5 TO -7 RANGE
AND PW'S NEAR 1.5.

ON WEDNESDAY, THE GFS AND CANADIAN MODELS ARE AGGRESSIVE WITH
MORE THUNDERSTORMS, BUT THE NAM AND ECMWF TAKE MOST OF THE PRECIP TO
OUR EAST.  PLAN TO STILL HAVE 20 POPS EVERYWHERE, AS THE OVERALL
UPPER PATTERN WILL NOT HAVE SHIFTED, LEAVING US IN DEEP LAYER OF
MOISTURE.  ANY RIPPLE OF A SHORT WAVE ALOFT COULD EASILY TRIGGER A
FEW SCATTERED SHOWERS OR STORMS.  MAX TEMPS WED SHOULD BE JUST A
LITTLER HIGHER THAN ON TUE, GENERALLY IN THE 81F (GCK, EHA) TO 87F
(P28) RANGE. WITH BOUNDARIES REMAINING OVER THE CWA WEDNESDAY NIGHT,
INCREASED POPS IN MY EAST TO BETTER MATCH THE NEIGHBORING CWA'S.  THE
WEST MAY NOT SEE ANY PRECIP WED NIGHT, BUT THE P28 AND HYS AREAS
COULD SEE SOME LIGHT PRECIP. LOWS WILL RANGE SIMILAR TO TUESDAY
NIGHT, IN THE UPPER 50S WEST TO THE MID 60S SOUTHEAST.

DAYS 3-7...

MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT INDICATING AN UPPER
LEVEL RIDGE OF HIGH PRESSURE PULLING BACK WEST INTO THE CENTRAL
PLAINS THURSDAY WHERE IT WILL REMAIN EARLY INTO THE WEEKEND. THIS
WILL RESULT IN A FAIRLY DRY PERIOD, EVEN THOUGH AMPLE LOW LEVEL
MOISTURE WILL REMAIN AVAILABLE DUE TO A PREVAILING SOUTHEASTERLY
UPSLOPE FLOW ACROSS WESTERN KANSAS. STRONG UPPER LEVEL DYNAMIC
SUPPORT WILL BE ABSENT ALONG WITH ANY SIGNIFICANT BOUNDARY NEAR THE
SURFACE MAKING ANY CHANCE FOR PRECIP DURING THE PERIOD SLIGHT AT
BEST AND ISOLATED IN NATURE. A WARMING TREND IS STILL EXPECTED
DURING THE PERIOD AS THE UPPER LEVEL RIDGE AXIS ANCHORS BACK IN
ACROSS THE CENTRAL PLAINS. HOWEVER, A MORE NEUTRAL LOW LEVEL
SOUTHEASTERLY SET UP ACROSS WESTERN KANSAS SHOULD KEEP HIGHS NEAR
NORMAL. FOR THURSDAY, THE GFS AND ECMWF SHOW H85 TEMPERATURES
RANGING FROM JUST BELOW 20C ACROSS EASTERN PORTIONS OF THE CWA TO
NEAR 23C ALONG THE COLORADO BORDER. EXPECT HIGHS PRIMARILY IN THE
80S(F) THURSDAY WITH LITTLE VARIANCE TO HIGHS THROUGH THE EARLY PART
OF THE WEEKEND. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES.

&&

.AVIATION...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
TODAY...MAINLY AFTER 15Z...ALONG AND AHEAD OF A STALLED FRONTAL
BOUNDARY AS IT BEGINS TO LIFT BACK NORTH ACROSS WESTERN KANSAS LATE
THIS MORNING. PERIODS OF MVFR/IFR CIGS AND VSBYS ARE POSSIBLE IN THE
VICINITY OF ALL TAF SITES IN ASSOCIATION WITH ANY CONVECTION THROUGH
THIS EVENING. OTHERWISE, VFR CONDITIONS ARE EXPECTED TO PREVAIL. AS
THE STALLED BOUNDARY BEGINS TO LIFT BACK TO THE NORTH LATER THIS
MORNING, WINDS WILL BECOME SOUTHEASTERLY 10 TO 20KT ACROSS WESTERN
KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  61  83  61 /  50  40  20  30
GCK  77  59  81  59 /  40  40  20  10
EHA  79  58  81  58 /  50  40  20  10
LBL  82  59  83  59 /  50  40  20  10
HYS  82  62  80  62 /  40  40  20  30
P28  85  64  87  64 /  50  50  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/32/32
Hazardous weather outlook, May 25, 3:13 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
413 AM CDT TUE MAY 25 2010

KSZ030-031-043>046-061>066-074>081-084>090-260915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
413 AM CDT TUE MAY 25 2010 /313 AM MDT TUE MAY 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AFTER 2 PM
CDT, EAST OF A LINE FROM MEADE TO DODGE CITY TO LA CROSSE. ANY
STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE
OF QUARTERS AND POSSIBLY STRONG WINDS. THE RISK OF SEVERE STORMS
WILL DIMINISH AFTER 9 PM CDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE REQUIRED AFTER 2 PM TODAY, EAST OF A LINE FROM
MEADE TO DODGE CITY TO LA CROSSE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, May 24, 11:27 PM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1227 AM CDT TUE MAY 25 2010

KSZ066-080-081-090-250630-
BARBER-KIOWA-PRATT-STAFFORD-
1227 AM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...NORTHWESTERN
BARBER...PRATT AND SOUTHEASTERN STAFFORD COUNTIES...

AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CROFT...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3740 9894 3761 9914 3801 9861 3787 9846
      3783 9846 3781 9845 3765 9845
TIME...MOT...LOC 0527Z 226DEG 23KT 3755 9895

KRUSE

The radar

The Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
May 25, 5:00 AM CST
Where
Grant County, 5.35 mi WSW of Ryus
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.450, -101.190

Most of the hail was pea sized.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246062.